Although millions of people in the U.S. rely on sleep aids for a restful night, tolerance and dependence can develop. Taking too many of these drugs can lead to a sleeping pill overdose.
Perhaps one of the most significant dangers of sleeping pills is the frequency of use. People with a prescription or those using over-the-counter remedies often assume it is safe to take these substances every night. However, the development of dependence and tolerance can result in unintended and adverse outcomes.
Why Do People Use Sleeping Pills?
It is estimated that between 50-70 million Americans experience sleeping difficulties, and these tired nights make 4 percent of those suffering turn to medication for the chance at a good night’s sleep. Each year, millions of people use hypnotic drugs to achieve longer, better sleep cycles each night. These sleeping aids range from relatively potent prescriptions to mere over-the-counter treatments.
Doctors prescribe a wide variety of medications to battle insomnia. Among the more common brands include Ambien, Lunesta, and Sonata. In addition, certain benzodiazepine (benzo) sedatives and antidepressants have been known to provide comparable results, but these drugs come with the additional risk of becoming habit-formed and causing dependence.
Sleeping Pill Overdoses
A sleeping pills overdose can lead to several outcomes, depending on the medication and dose used. Sleeping pills do not often cause a fatal overdose when used alone. However, it’s not impossible—certain sleep medications can result in death due to overdose.
In the past, many people used sleep-inducing medications, such as barbiturates, to harm themselves. The notion of drifting to sleep and not waking up was considered a preferred method of ending one’s life. As time went on, however, scientists began making sleep aids safer to use, and the likelihood of a lethal overdose was reduced.
Dangerous Side Effects & Overdose Symptoms
The dangerous effects of abusing sleep remedies can onset long before an overdose transpires. Sleep-induced injuries to oneself or others are one such consequence. Some users have driven vehicles and caused accidents due to impaired judgment and coordination caused by sleep medications such as Ambien. Crimes, in addition to self-harm, have also been noted. Many people have reported being unaware of their actions.
Several physical effects may manifest if a sleeping pill overdose occurs, including the following:
Extreme lethargy: When used as directed, sleep aids can safely induce sleep. Users are likely to take the medication frequently, so they should be able to differentiate their usual sleepiness from an experience that feels much more severe—although this ability will likely be impaired by profound drowsiness.
Unintended behaviors or actions: Tiredness can cause impaired coordination and motor skills, leading to mistakes. People act differently when lethargic, but loved ones should pay close attention to unusual and drunken-like behavior.
Breathing irregularities: An overdose victim may exhibit slowed or labored breathing. This condition should be monitored closely, and potentially life-saving CPR should be administered if the person appears to be gasping for breath or if breathing stops and becomes unconscious. Call 911 immediately.
Often, an overdose victim is unable or unwilling to notify the proper authorities or medical personnel. Sleeping pills have overwhelming sedative effects, and a victim may very well fall asleep before taking preventive measures. It may require a loved one nearby to seek the necessary help.
Which Sleeping Pill Overdose Can Result in Death?
As noted above, modern sleeping agents are safer than their antecedents. Death from outright sleeping pill use is much less likely to occur than in the past, but it’s still possible. Still, there are undoubtedly dangerous ranges of abuse at which life-threatening effects are a higher possibility.
Ambien, for example, is usually taken at a 10 mg dose. At 600 mg, a person is entering overdose limitations, and severe damage is likely. Death is reported at doses surpassing 2,000 mg, but a fatal dose may still occur at lower amounts.
An overdose on Lunesta can occur at around 90 times the directed dose. This event would require a person to use upwards of 270 mg of the drug. Fatal overdoses typically only happen when combined with other depressants, such as benzodiazepines, opioids, or alcohol.
Similarly, it typically takes around 200 mg of Sonata to cause an overdose. Persons have been known to survive ingesting this amount as long as alcohol or other substances were not involved.
Sleeping Pill Overdose Treatment
When used as sleep aids, an overdose of benzos is often treated using a specific counteractive procedure. If a person is unlikely to develop seizure symptoms, a health provider may administer the drug flumazenil. It reverses sedation induced by benzos—and some other non-benzodiazepine sleep aids such as Ambien—to bring a victim out of extreme sedation and back to a healthy state.
In instances in which many pills are swallowed, they may be removed by inducing vomiting or using a stomach pump. Perhaps more commonly, activated charcoal can be administered. When a person consumes activated charcoal, drugs and toxins bind to it, helping to rid the body of unwanted substances. After treatment, hospital staff will closely monitor overdose victims’ improvement and recovery over the next several hours or days.
Signs of Sleeping Pill Abuse and Addiction
Because sleeping pills can be obtained over-the-counter and legally with a prescription, many people are misled about the risks of taking these medications. Many people who have insomnia think that a legal prescription like sleeping pills can’t be addictive, but this is simply not the case.
Abuse and long-term use of sleeping pills increase a person’s chances of becoming physically or emotionally dependent and addicted. Because people use these remedies as part of a nightly routine, it can be difficult for them to realize they have developed a dependence.
The following are some of the common signs of sleep aid addiction:
- Developing a tolerance and requiring ever-increasing doses to get the desired effect
- Taking more medication than prescribed without being directed by a health provider
- Attempting to quit or significantly cut back, but being unable to
- Experiencing withdrawal symptoms when discontinuing use or cutting back
- Taking sleeping pills but forcing themselves to stay awake to experience the feelings of being high they can provide
- Cravings for sleeping pills
- Doctor shopping or visiting multiple pharmacies attempting to obtain more prescriptions
- Continued use of sleeping pills despite the incurrence of adverse consequences
- Memory loss
- Engaging in risky or impulsive behaviors while under the influence of sleeping pills, such as driving
Treatment for Drug Abuse
The abuse of sleeping pills, whether or not an overdose is intentional, is a dangerous habit and can also lead to long-term issues, including addiction. Individuals engaging in this behavior should seek a comprehensive treatment program in a specialized rehab center, such as Just Believe Detox and Just Believe Recovery.
We offer a full spectrum of curative therapies and activities, including psychotherapy, counseling, relapse prevention, addiction education, aftercare planning, and more.